Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Eye puffiness and extreme weight gain after starting ARVs?
Sep 30, 2007

Hello: I am a 35 year old AIDS patient living in Islamabad, Pakistan. I contracted the disease 8 yrs ago in the US, where I was born and raised. Although I was diagnosed 8 yrs ago, I did not start ARVs until 6 months ago. I am currently taking Nevilast (Lamivudine, Stavudine, Nevirapine)and my CD4 is currently 84. After starting the meds, my eyes have become extremely puffy to where my face is not even recognizable. Also I have gained 7kg predominately in the stomach area just in the last 3 months.

In addition to all that, I think you should know that I am also suffering from an extremely bad case of Kaposi Sarcoma, which no doctors know how to treat here in Pakistan.

Response from Dr. Henry

Kaposi's sarcoma can often cause swelling in various regions of the body so that is a potential contributing factor. Weight gain of 10 pounds during the first year on antiretroviral therapy is common. In regimens containing stavudine there can be additional concern about mitochondrial toxicity or lipodystrophy with fat gain in abdomen and fat loss in other places. You need to have your liver, kidney function checked as well as general nutrition status since those factors can contribute to swelling. Are you seeing a cancer specialist in Pakistan to discuss the Kaposi's sarcoma. Often optimal suppression of your HIV with CD4 recovery can help the Kaposi's so I would do all I could to stay on your HIV medications. KH



Previous
hiv+ and hiv- prevention
Next
Loss of Lifetime Immunity?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement